Arizona, 2011

Flood and Heavy Rain in Arizona, August 14, 2011

August 14, 2011 · NWS FGZ · 3 events in 2 counties and zones

Thunderstorms brought heavy rain to the Western Mogollon Rim and portions of northeast Arizona. Heavy rain caused flash flooding that closed at least one road near Kayenta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms brought heavy rain to the Western Mogollon Rim and portions of northeast Arizona. Heavy rain caused flash flooding that closed at least one road near Kayenta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:45 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 14 2011

.SYNOPSIS...DEEP MONSOONAL MOISTURE WILL LINGER ACROSS THE REGION
TODAY...WITH SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED. BY MONDAY...DRIER WESTERLY FLOW WILL RETURN
TO ARIZONA AND PUSH EASTWARD EACH DAY THROUGH AT LEAST WEDNESDAY. A
CORRESPONDING DOWNWARD TREND IN SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THROUGH WEDNESDAY...ESPECIALLY ACROSS YAVAPAI AND COCONINO
COUNTIES.

&&

.DISCUSSION...A MODERATELY UNSTABLE SOUNDING AND PLENTY OF MOISTURE
WILL COUPLE WITH A SUNNIER START TO THE DAY TODAY AND WILL PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. MODIFYING THE 12Z
SOUNDING SHOWS SKINNY CAPE THROUGH A DEEP LAYER. THEREFORE...MOST
STORMS WILL BE BRIEF AND UNORGANIZED...BUT A FEW COULD BECOME NEAR
SEVERE OR PRODUCE VERY HEAVY RAIN...ESPECIALLY OUT EAST. A TROUGH
MOVING INTO THE GREAT BASIN WILL BRING SOME WEAK DYNAMICS TO THE
REGION TONIGHT. THIS MAY CAUSE A BIT MORE NOCTURNAL ACTIVITY THEN
WHAT IS NORMALLY SEEN. BY MONDAY...DRIER AIR WILL BEGIN TO MOVE IN
FROM THE WEST AND NORTH. THIS WILL START A DRYING TREND THROUGH AT
LEAST MIDWEEK...WITH MOST STORM ACTIVITY BEING LIMITED TO THE FAR
SOUTHEASTERN PORTIONS OF OUR CWA. GRIDS/TEXT ALREADY REFLECT THESE
TRENDS...AND NO UPDATES ARE NEEDED.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE NEXT 24 HOURS...ESPECIALLY IN
THE 19Z-03Z TIME FRAME TODAY. STORMS WILL BE MOST NUMEROUS EAST OF
A KPAN-KINW-E91 LINE. ERRATIC AND GUSTY SURFACE WINDS AND MVFR/IFR
CONDITIONS ARE LIKELY WITH THE HEAVIER SHOWERS AND THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................JVC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 14, 6:30 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST SUN AUG 14 2011

AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
630 AM MST SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
ARIZONA TODAY. HE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY
HEAVY RAIN AND LIGHTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...A DRYING TREND WILL START ON MONDAY AS DRIER
SOUTHWEST FLOW PUSHES ACROSS MUCH OF ARIZONA. SCATTERED AFTERNOON
STORMS ARE EXPECTED IN THE WHITE MOUNTAINS WITH ISOLATED OR NO
STORMS ELSEWHERE. MONSOON MOISTURE AND THUNDERSTORM CHANCES
SHOULD SPREAD NORTHWESTWARD STARTING THURSDAY.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Coconino

When
August 14, 12:15 PM MST to 3:15 PM MST
Where
Coconino County, 0.69 mi S of Sunnyside to 6.34 mi WNW of Sunset Crater
Property damage
$10,000
Reported by
Public
Coordinates
35.190, -111.620

Heavy rain (1.50 inches) was reported in east Flagstaff. Rain gages in the Schultz Fire burned area reported between 0.39 and 0.83 inches of rain. Most of the water flowing off the burned area remained in ditches with minor street flooding. Three streets experienced higher flows and large amounts of debris were deposited on the roads.

Heavy Rain, Navajo

When
August 14, 2:55 PM MST to 3:55 PM MST
Where
Navajo County, 0.69 mi S of Kayenta to 4.6 mi WSW of Kayenta Arpt
Reported by
Department of Highways
Coordinates
36.720, -110.250

US Highway 160 near Kayenta was close for about an hour due to heavy rain and flash flooding at low water crossings near Kayenta.

Flood, Navajo

When
August 14, 7:53 PM MST to 8:53 PM MST
Where
Navajo County, 8.94 mi SSE of Shonto to 5.1 mi ESE of Shonto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.460, -110.570

Minor flooding was reported across Arizona State Route 160 near mile post 365 about 25 miles southwest of Kayenta.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341894, 341896, 341888.